Microangiopathic hemolytic anemia (MAHA) in patients with cancer requires urgent diagnosis and treatment. MAHA associated with thrombocytopenia, suggests a thrombotic microangiopathy (TMA), where there is thrombus formation affecting small or larger vessels. It may be directly related to the underlying malignancy (either the initial presentation or with progressive disease); to its treatment or it may be a separate incidental diagnosis. Although less common, it is vital to differentiate incidental thrombotic thrombocytopenia purpura (TTP) or atypical haemolytic uraemic syndrome (aHUS) in cancer patients presenting with a TMA as quickly as possible, as they have different treatment strategies, and prompt initiation of treatment has a critical impact on outcome. In the oncology patient, widespread microvascular metastases or extensive bone marrow involvement can cause MAHA and thrombocytopenia. A disseminated intravascular coagulation (DIC) picture may be precipitated by sepsis or driven by the cancer itself. Cancer therapies may cause a TMA either by dose-dependent toxicity, or an idiosyncratic immune-mediated reaction after development of drug-dependent antibodies. Many of the causes of TMA seen in the oncology patient do not respond to plasma exchange and, where feasible, treatment of the underlying malignancy is important in controlling both cancer-TMA and DIC driven by the disease. The potential for drug-induced TMA should be considered and any putative causal agent stopped. We will discuss the differential diagnosis and treatment of MAHA in patients with cancer using clinical cases to highlight management principles.

This content is only available as a PDF.

Article PDF first page preview

Article PDF first page preview
You do not currently have access to this content.

Sign in via your Institution

Sign In